I love the feeling I get when I am on 40 mg of Dexamethasone (Dexa) every Friday as part of my chemotherapy treatment for Multiple Myeloma.
I am brilliant on Dexa and can solve “Wheel of Fortune” puzzles with only 2 or 3 letters on the Board. I also can’t sleep all night while on Dexa and use this time to solve the world’s problems. Dexa reminds me of who I was before the cancer – fearless, confident, loud, feisty, spontaneous, resourceful and larger than life. Pre-cancer, I did not need much sleep to function well. And yes, perhaps I talked too much and was too much over the top. But I kind of liked who I was – and Dexa gives me a glimpse of the old me. Dexa is a critical part of my current chemo treatment because it has been shown to kill cancer cells. And it does have other redeeming qualities, like reducing swelling and inflammation.
The problem is that the feeling with Dexa lasts for about 3 days, and then comes the crash. And the crash is not pretty – mood swings, tiredness, sadness, preferring to sit in a corner like little Jack Horner. And then I crave for Fridays, when I get my next dose of Dexa. It is truly a love/hate relationship and probably not very healthy. Not healthy because Dexa has long-term side effects that include bone loss, heart and eyesight problems, etc.
I subscribe to the Myeloma Beacon (http://www.myelomabeacon.com/blog-posts/), and have come across some fascinating stories about the effect of Dexa on some patients. One gentleman, Gary from Manhattan, speaks about getting into a fight with a cyclist and ending up with 3 broken ribs. Not something he would likely do minus-Dexa. Another gentleman, Sean, talks about his Dexa state on Thursdays when he tidies up his apartment at 3 am in the morning, or engages his wife in long-winded boring conversations. His family calls these days, “tumultuous Thursdays Tyrannosaurus Dex Day; a day when the other creatures in [their] household steer clear of confronting the semi-ferocious dinosaur roaming the premises.”
I guess, when I am on Dexa, I don’t notice my over-enthusiastic behavior and the impact of it on my family. So I found it interesting when I listened to Nagib complain to Dr. Tiedemann at our clinic appointment two weeks ago about how tough it was to live with me when I was high on Dexa, and when I had the eventual crash. He has a video proving that I was belting out Jersey Boys songs while having chemo treatment a couple of weeks ago. There were patients all around and it was a busy floor. Nagib was trying hard to contain me, and I was having none of it — I was having way too much fun! He was getting way too agitated in my estimation. The good doctor obviously listened to Nagib, and when I went for my next chemo, he had split my Dexa over two days so that I would not have the full effect of Dexa right away. I’ve noticed the difference over the past two weeks. I still had some energy, but was more contained and could sleep a few hours at night. The crash still happened, but it was more bearable.
In the past week, I finally experienced another side effect of chemotherapy known as “Chemo Brain”. It’s not so good — frightening, really. I had read about how chemotherapy results in a feeling that the brain is in a fog, and patients experience difficulties with memory loss and lack of concentration. Over the last year, I had noticed that it took me a little bit longer to process information, something I was gifted at doing pre-cancer. Last week, I made several mistakes driving to and from places I was familiar with. And then, when I went for chemo, I had trouble remembering whether to get off the elevator on the third or fourth floor. I’ve been pretty sad about this and hope to leave Chemo Brain behind me once I am cured of cancer.
In the meantime, I have taken up crossword puzzles, and Nagib and I play Hangman on our Blackberrys. I even beat him last week! So, if I don’t remember your name next time I run into you, blame it on Chemo Brain!
Comments are closed.